Objectives: To highlight the occurrence of Hashimoto’s encephalopathy – a steroid-responsive encephalopathy associated with elevated antithyroid antibodies.
Material and methods: We describe a clinically and biochemically euthyroid patient with an encephalopathy presenting with headache, mild confusion and personality changes for 6 weeks and tonic–clonic seizures upon admission
Results: There was no obvious infective or metabolic cause. The patient had a high titre of antithyroid antibodies and responded to steroid therapy.
Conclusion: This uncommon disease needs to be considered in patients presenting with neurological symptoms that remain unexplained after routine standard investigations, even when the patient is euthyroid. Early diagnosis is important, as this is a treatable condition.
HTML downloads: 409
PDF downloads: 400
Untitled downloads: 0
Learning Points downloads: 0
Revision as requested by reviewers downloads: 0
Issue: Vol. 1 (2014) (view)